A team from Rochester, Minnesota, USA, determined the gastrointestinal toxic effects of idarubicin and cytosine arabinoside combination therapy in patients with newly diagnosed acute myelogenous leukemia (AML).
They retrospectively analyzed the incidence of neutropenic colitis in 78 patients who received the combination therapy at a single institution between January 1997 to September 1998.
Patients with pre-existing bowel conditions were excluded from the analysis.
A strict definition of neutropenic colitis was used. This included clinical findings (severe abdominal pain, diarrhea, hematochezia, and/or peritoneal signs) plus radiographic evidence of bowel inflammation in the absence of an identified bacterial pathogen.
|15% of AML patients treated with combination therapy developed neutropenic colitis.
| Mayo Clinic Proceedings |
Of the 78 patients receiving idarubicin and cytosine arabinoside for treatment of AML, 65 were included in the study.
Neutropenic colitis was observed in 10 (15%) of the 65 AML patients.
This complication was followed by sepsis in 3 patients. It was also the major cause of death in 4 of the 8 patients who died.
William J. Hogan, of the Mayo Clinic, Rochester, concluded on behalf of his colleagues, "Neutropenic colitis is a frequent and serious complication of idarubicin and cytosine arabinoside treatment."